Wednesday, November 09, 2005

Hospital

The lesson to be learned here is that there are other options for what is causing wild puking beside the flu or Crohns.

I finally went to the doctor yesterday,(Puking, no bowel movements for a WEEK!) I went to the family doc, not the gi doc. Dehydrated. She thought Crohns and wanted blood tests, an iv to rehydrate and someone else to poke around my stomach.

Went to the hospital er. They were busy so that part took a while. They draw blood, and put in an iv line. Nurse tries first on my left wrist. If I say oww, especially repeatedly and tears come to my eyes, it aint a good spot woman. I am not a needle/iv wimp unless they draw blood gases which kill me. Still she persists. Runs to get the saline to flush it because it won't complete the draw. Uh no, and it collapses. She gets one in the right arm in a place that often fails on me but it worked and lasted all night.

Then Mr Smart Ass doctor who had decided on a ct scan before he even talked to me finally saw me. Smart Ass because he tried to tell me contrast is contrast and no big deal. Clearly he hasn't drunk a variety of types because 8 oz of chalky barium is a lot better and easier to handle than a quart of bitter yucky stuff mixed with juice and "sipped" over 2 hours. At least for me.

Then the radiology woman comes. Decides that since nutra-sweet/aspartame is a no no I should drink a huge amount of contrast mixed with CRANBERRY JUICE. Umm I have been puking everything since Friday but whatever. Give me nausea meds and I will give it a shot. Nausea and pain meds given. Start working on the deluxe cocktail. Alternate drinking it, puking it, drinking it, puking it even with more nausea and pain meds.Continue to get nagged to pee in a cup for them. Ummm I am dehydrated and haven't peed for 18 hours or so at this point. Finally managed a few drops to make them happy.

Get the ct scan. No blockage. Well, that is good, but leaves me wondering why I have been puking for days. I mean a bit of nausea is pretty much the norm. Eating something too rich, fried, or containing the smallest bit of taste and nutrients (umm make that green)or just too much of anything means puking. I am accustomed to that. This was different. ER doc says "well, it could be just inflammation".

Ok, so what can we do here? Two options, go home and do what you have been doing, and it might go away.(fluids, anti nausea meds, no food) Basically on the premise that the iv fluids might have gotten me stable enough to get better. Stay here, basically do what I had been doing with an iv on the side. Well, the hospital option had no particular charm but being at home meant not being in the hospital which is a definite plus. It means possibly being able to work which really is a plus, even if I have to be a zombie on nausea meds. It also meant that I can gather myself together and see my baby girl in her Greek Wax museum thing which is tomorrow (and was my clearest reasoning for skipping what could be an interminable hospital stay, kids). So, check out time it is.

Uh oh, here comes the doc again. Seems he has changed his mind. The urine came back showing a Urinary Tract Infection. He wavered on this whole going home thing but went for the iv of levaquin and a hmmm, which soon started to BURN LIKE HELL all up my arm. Umm nurse, nurse, we can't do this, baaaaaaaaaad. She comes back. Doc comes back. iv Benadryl and a slow, slow drip. Ok ok, we are back in business, still burning, and starting to spread burning to weird places (side of my nose, ears, some toes)Nurse says doc is set on this particular antibiotic so can I deal? sure. Will deal.

Finally got sprung at 6 am. Fist full of prescriptions (sublingual nausea meds (four pills for 40 bucks) pain meds and Cipro for the UTI, with a do what you have been doing, call your doctor/come back if you get worse or are not better in a couple of days.

Either the fluids or the levaquin is a magic laxative because I have gone to the bathroom a zillion times since I have been home, starting right after I got home. Still pukey especially if I move around. Slept all day. Hope I don't have trouble sleeping tonight.

But, a UTI. Never crossed my mind. Related to the Crohns only in that they are more likely because of the immunosuppressants. (at least I think that is the only way they are related)

5 comments:

sassymonkey said...

Oh damn. I'm sorry. UTI's are hell.

I was actually worried I was starting to get a UTI. Luckily I'm not. They scare me. The last time I had one I was almost hospitalized. I was also eating codeine like candy because it wasn't doing a damn thing.

I hate that you don't like hugs cause I want to give you (nice, gentle) hugs right now. HMPH!

Emsxiety said...

I have some of the Leviquin sublingual too. That stuff is magic, sometimes I do one of the phenegran and one of the leviquin and I am golden.
Argh to hospitals........

Sneadwoman said...

Being the queen of UTI's ( about 12 this year, yep averaging a UTI/Yeast infection once a month) my docs tell me its the immunosup's that are the culprits. So now, all antibiotics come with a script for Diflucan and all sex with a rubber (TMI I know). And if I don't have any itchiness I am to, for good measure, do a round of Gynolotremin. ( you can only get it at wal-greens.)

One thing for sure, water, water, water and cranberry juice with as much cranberry as you can get in it.

Lucy said...

So... let me get this straight - the UTI had you puking??? Huh?? How does that work? It sounds completely unfair to me! Mind you, I've got UC, not crohns. I guess it must be the same phenomenon as getting a cold and spending a week on the toilet. Also very unfair, imho. I really think that there ought to be a committee we can write a letter of complaint to about stuff like this.

Has anyone who reads this site considered the pig-worm egg option??

Ugh to hospitals, though - and well done for surviving.

Levaquin Side Effects said...

My name is Chris Brown and i would like to show you my personal experience with Levaquin.

I am 50 years old. Have been on Levaquin for 21 days now. Started feeling achilles tendon pain 5 days after starting levaquin. Physician and pharmacy NEVER provided information about this side effect, as the prescribing information states they should. I never made the connection that an antibiotic could cause this side effect so I finished the regimen. Six months later, including three months of physical therapy, walking better, though still feel occassional pain. Fault is with physician and pharmacist. Levaquin is an important drug for fighting infections, but should be prescribed second line. There are other proven options to try first. Indiscriminate use by physicians is causing needless side effects and dramtically increasing resistance problems.

I have experienced some of these side effects-
Achilles tendon damage, wrist pain

I hope this information will be useful to others,
Chris Brown